What happened when I reduced my antidepressants

Have you ever felt like screaming and smashing something – not just once, but constantly? Ever woken up with a tense feeling in your stomach that won’t go away?

Well, in the space of one or two days, that’s how I felt when I reduced my dose of Citalopram – the antidepressant that has been my constant companion in varying doses for three years – from 20mg to 10mg.

This was meant to be the final push to glorious recovery from depression. It was supposed to be the dawning of a new era – my arrival in the Promised Land. While I don’t have a problem with taking the pills, I’d much prefer it if I didn’t have to.

I’d been well, or ‘stable’ if you like, for nine months when I went to see my doctor at the end of February. Last July, reducing my dose from 30mg to 20mg made no difference and this gave me great cause for optimism.

I’ve known from the moment I was prescribed antidepressants that coming off them is something you have to do gradually. I hadn’t appreciated quite how gradually. It’s astonishing how much difference 10mg of medication can make – or perhaps more precisely, it’s astonishing the effect of reducing your medication by 10mg can have.

Just one day after I’d lowered my dose, something happened that annoyed and upset me. I won’t go into that here. In the grand scheme of things, it was quite trivial. In the context of someone on the rollercoaster recovery from depression reducing his medication, it was massive.

I couldn’t break the black mood that descended. I didn’t even want to think anything positive. I was overcome with fury – possessed by it. My demonic old nemesis, Paul Brookes (a.k.a. Depression), had scuttled out from under his rock and was knocking on my door. In fact, he was threatening to beat it down.

I lived in this state of continuous tension, anger, skull-crushing headaches and distraction for ten days, before conceding that I would have to speak to my doctor again and increase the dose. I knew I was in trouble when I started to lose my memory again. During those nine months of feeling well, it had begun to return, and my thinking was much sharper.

Strangely, going back up to 20mg again has been a relief. It hasn’t felt like defeat or failure, and that’s how I know that this glitch is nothing more diabolical. I haven’t gone back to that kind of destructive thinking.

Although the experience has knocked my confidence and thrown me off course, depression has not returned, but the withdrawal felt like it had, with a vengeance. Later this spring, I’ll be going back to my doctor and we’ll try an even more gradual reduction.

It’s a bit like learning to ride a bike. You first have to get used to keeping your balance with the stabilisers on, then you might feel ready to try riding your bike without them. Some people master cycling straight away. Others take their time. They might sway all over the place, need extra help and support, or even fall off.

Ultimately, though, the bike’s still there, and most of us learn how to ride it.

Advertisements

23 Comments on “What happened when I reduced my antidepressants”

  1. Carin says:

    I can relate to that feeling ..
    I have shared this on my FB hope that is ok x

  2. steve poulter says:

    Don’t think of it as a reduction of 10mg, which trivialises it a bit, but as cutting it in half, which is actually the case

  3. Ruth Kirk says:

    Very pleased to hear you sounding more stable and coming to terms with things more. Reducing from 20mg to 10mg was a HUGE, BRUTAL slash, and I’m not at all surprised you quickly ran into such troubles. The half-life of Citalopram is only short, so it leaves your system quickly. But reducing much more slowly, if you decide to try again, will almost certainly be MUCH more successful. Plus, I’ll be totally ready to support, encourage and sympathise. With love from Ruth xxxxx

  4. Jan Wolfe says:

    Paul – have a look at http://survivingantidepressants.org/ – there is tons of information about coming off these drugs. Basically, it is essential to come off slowly. A rapid withdrawal will give you symptoms that are very similar to the depression you took them for originally. Your central nervous system needs time to adjust to the lower doses of drugs. Some people take up to five years to come off antidepressants, although others do manage to do so more quickly. The secret is listening to what your body is telling you.

  5. GBeans says:

    My utmost sympathies, and respect to you for attempting. I was prescribed citalopram by a not terribly discerning doctor when taking part in a Photography degree (my appointment was less than ten minutes and I walked out with a script for 30mg). Within a month I’d had some incredible side effects including “visual disturbances” (occasionally upon waking my pupils were fully dilated for an hour), and becoming so short sighted I couldn’t see road signs.
    I did a terribly stupid thing after four months of this, and increasing despair at my doctors not helping, I went cold turkey without it. It did not go well.

  6. http://www.truehope.com The info on this website has been the greatest blessing in my life, living drug free and bipolar free for 17 years now. At least if you are ever looking for a natural approach… I have a blog about life after bipolar: http://www.josephstephan.wordpress.com Best of luck and blessings to you!

  7. Bowlander says:

    Hi there. It’s not just me then! I was on sertraline, same AD group as citalopram for six months. It didn’t help my depression and the side effects of the shakes, restlessness and the concentration span of a goldfish made me go back to docs to discuss stopping taking it. He said “just stop immediately.” No weaning off period! Anyway, that was 1st march and for last 2 weeks I’ve been inexplicably angry for no good reason. The most trivial things send me into an expletive laden rage! I’ve stopped shaking at least,so not all bad 😉

    • paulbrook76 says:

      That’s really interesting about the concentration span – I get that too. Sounds like you got some bad advice, there! I don’t get the shakes, but it sounds very disconcerting. The anger is the worst thing, I think.

  8. Marianne says:

    Hi Paul,
    That sounds a hard time for you, and hard to accept you still need the meds at that dose. Maybe go for a smaller decrease next time.
    Stuff that happens in life often seems much worse when it comes on top of the stress of depression, I’ve found that hard to come to terms with.
    Thank you for sharing your thoughts, it does really help me and others and hopefully helps you too.
    I look forward to the next instalment 🙂

    • paulbrook76 says:

      Thanks Marianne.
      I’m really pleased my writing helps. It does help me too 🙂
      Sometimes accepting something is the most difficult part of overcoming it, I think.
      Paul

  9. Great post, your analogy at the end is so apt.

  10. peasoupblogger says:

    Just a message to say I think the way you write is really easy to read and relate to. Really enjoyed your post although I’m sorry you’ve had a slight set back. I’m on day 6 on citalopram so I’m at a completely different point in the whole depression recovery to you, but it’s good to know a few months down the line that stability is possible. Good to know none of us are alone. Good luck & thanks!

  11. […] years, but you simply can’t rush it. I have found this to my cost a couple of times, where I’ve decreased the dose by slightly too much too quickly and been overcome with an urge to scream and smash […]

  12. […] What happened when I reduced my antidepressants […]

  13. […] against depression. Eventually I was able to try reducing the dose of my antidepressants. It took a long time, but I stopped taking them last […]


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s